Article Text

PDF

Depletion of trace elements and acute ocular toxicity induced by desferrioxamine in patients with thalassaemia.
  1. S De Virgiliis,
  2. M Congia,
  3. M P Turco,
  4. F Frau,
  5. C Dessi,
  6. F Argiolu,
  7. R Sorcinelli,
  8. A Sitzia,
  9. A Cao
  1. Istituto di Clinica e Biologia dell Età Evolutiva, Università Studi Cagliari, Sardinia, Italy.

    Abstract

    High doses of intravenous desferrioxamine infused over a short period of time induce a large faecal and urinary iron excretion but also produce retinal abnormalities that are characterised by decreased amplitude on electroretinography and defective dark adaptation. This regimen also results in high faecal iron, zinc, and copper excretion, and reduced granulocyte zinc concentrations and alkaline phosphatase activity. The retinal abnormalities may be related to the zinc and copper deficiency and/or iron depletion 'per se' which interferes negatively with critical iron dependent enzymes.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.